2018 Bradycardia Clinical Guidelines

Colours correspond to Class of Recommendation.
*Atropine should not be given in patients after heart transplant.
†In patients with drug toxicity and severe symptoms, preparation for pacing should proceed simultaneously with pharmacologic treatment of drug toxicity.
AADs indicates antiarrhythmic drugs; AV, atrioventricular;BB, beta blocker; CCB, calcium channel blocker; COR, Class of Recommendation;ECG, electrocardiographic; H+P, history and physical examination; IMI, inferior myocardial infarction; IV, intravenous; PM, pacemaker; S/P, status post; and VS, vital signs.

Acute MI

  • Autonomic derangements during an acute MI are common, and small case series suggest that atropine can be used to increase heart rate. Atropine appears to be safe in those patients with atrioventricular  nodal block in the absence of infranodal  conduction system disease.
  • In contrast, it is important to recognize that the use of atropine in patients with infranodal  conduction disease or block can be associated with exacerbation of block and is potentially of harm. Aminophylline/theophylline has also been examined in this setting, and in the context of very limited data appears likely to be safe if atropine is ineffective. The methylxanthines theophylline and aminophylline (a theophylline derivative) exert positive chronotropic effects on the heart, likely mediated by inhibition of the suppressive effects of adenosine on the sinoatrial node.
  • Given that the natural course of a MI with conduction system abnormalities is frequently associated with recovery of conduction – early and unnecessary pacing should be avoided.

emkfoundation

A&Edepartment